Take herbal supplements with caution

Take herbal supplements with caution


picture: Rhythmic band showing short torsade de pointes and significantly elongated corrected QT interval.
View more

Credit: Heart Rhythm Case Reports

Philadelphia, May 16, 2022 – Herbal supplements may be natural, but that doesn’t mean they are always safe. A new case study will appear Heart rhythm reports, the official magazine of the Heart Rhythm Society, published by Elsevier, is an example. He reports a patient who has experienced dizziness and fainting and has been diagnosed with a dangerous cardiac arrhythmia after taking cannabis oil containing CBD and CBG and dietary supplements with berberine.

“More and more people are taking herbal supplements for their potential benefits. Nevertheless, their ‘natural’ nature can be misleading, as these products can have serious adverse side effects alone or in combination with other supplements or medications, ”said Elise Bakelants, MD, Department of Cardiology, University Hospital Geneva, Switzerland. . “Their use should not be taken lightly and dosing recommendations should always be respected.”

The study examines the case of a 56-year-old woman who was admitted to the emergency room after feeling dizzy and faint without warning. She was diagnosed with life-threatening cardiac arrhythmias after an ECG showed short torsade de pointes, a fast ventricular heartbeat, and a markedly prolonged QT interval, which means that the electrical system of the heart takes longer than normal to recharge between beats. .

In addition to low blood pressure, the patient’s physical examination and blood count were normal. Doctors were able to identify the cause as herbal supplements she took to help her cope with the stressful work-life balance. Four months ago, she launched a regimen of six times the recommended dose of hemp oil and recently added berberine to the mixture. During the hospital stay, all supplements were discontinued, leading to a gradual reduction in QT interval until it returned to normal after five days. During the three-month follow-up, she reported no new episodes of dizziness or fainting, and her ECG remained within the normal range. Without further causal factors, her return to normal strongly confirmed that the diagnosis linked dietary supplements to arrhythmias.

The popularity of herbal supplements has been growing rapidly in recent years, especially those that contain CBD (cannabidiol). CBD, which is available without a prescription, has anti-inflammatory, antiepileptic, analgesic, anxiolytic, antipsychotic and immunomodulatory properties. It is supplied as a raw material or as a finished product (eg cosmetics, tobacco substitutes, essential oils), it does not contain THC (tetrahydrocannabinol), which causes the psychotropic effect of cannabis. Therefore, it is not subject to control by drug regulatory agencies. Berberin, found in the roots, rhizomes and bark of the stems of many medicinal plants, is often used in traditional Chinese and Ayurvedic medicine to treat infections, diarrhea, type 2 diabetes, high cholesterol and high blood pressure.

The preparation of herbal supplements, which are widely perceived as harmless natural substances, is largely unregulated. The exact composition may vary considerably from one distributor to another, and the pharmacodynamic and pharmacokinetic properties of these substances are not well known. There are limited data on their efficacy, toxicity and potential for interactions. As a result, it is not always possible to predict their negative consequences.

Dr. Bakelants warned patients and physicians to be aware of possible side effects, to respect dosing recommendations, and to consider possible interactions with other drugs, especially in patients with underlying heart disease or those already taking QT prolonging drugs.


Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of the reports published on EurekAlert! contributing institutions or using any information through EurekAlert.



Source link

Leave a Comment

Your email address will not be published.